By Amanda Gardner
MONDAY, Nov. 16 (HealthDay News) -- People taking the acid reflux drugs Prilosec or Protonix in combination with blood thinners have a higher risk for death after angioplasty than people who don't take the two popular antacids, a new study has found.
The people in the study, which is being presented Monday at the annual meeting of the American Heart Association in Orlando, Fla., were undergoing what doctors call "percutaneous coronary intervention," or PCI, a common procedure used to widen a narrowed artery. PCI typically involves balloon angioplasty followed by the insertion of a drug-emitting stent, a tiny mesh tube, to keep the vessel open.
The new study does not prove that taking popular antacids, or reflux drugs, known as proton pump inhibitors (PPIs), along with clot-busting agents such as clopidogrel (Plavix) caused the increased mortality, one expert noted.
"All this shows is that people taking PPIs have a worse outcome than those not taking PPIs," said Dr. Chet Rihal, director of the Mayo Clinic's catheterization lab in Rochester, Minn. "This does not prove there's causation. That would be like saying that carrying matches is associated with lung cancer. It is associated, but it doesn't mean it causes lung cancer."
"These data do not show that patients should stop taking PPIS, and, in fact, it would be dangerous for patients to stop PPIs or other medication without a physician's advice," Rihal said.
The mortality increase shown by the study is not actually surprising, he added. "People who are older are the ones who get stents and tend to get ulcers and stomach problems [warranting use of PPIs] so we would expect them to have a worse prognosis," Rihal said. "Whether it's due to medical problems or whether it has something to do with a drug-drug reaction is unclear."
PPIs are frequently given with aspirin and Plavix after an angioplasty procedure to reduce the chances of gastrointestinal bleeding. Many people also take PPIs for various gastrointestinal conditions, including acid reflux, gastric ulcers and stomach bleeding.
For the study, researchers from the Mount Sinai School of Medicine in New York City looked back at records of more than 8,300 people who underwent the procedure between April 2003 and June 2007. They were followed for an average of two years.
During the study period, 17 percent of them took a PPI. It was unclear which blood thinner they were taking, although it was most likely Plavix, the researchers said.
Overall, people taking a PPI had a 30 percent higher risk for dying after their PCI procedure than did people who were not taking a PPI. Two drugs in the class appeared to contribute most of the added risk: Omeprazole (Prilosec) was associated with 72 percent higher risk for death after PCI, and pantoprazole (Protonix) was linked to a 54 percent increased risk, the study found.
Two other common PPIs -- esomeprazole (Nexium) and lansoprazole (Prevacid) -- did not show a heightened risk. There wasn't enough data to rank a fifth drug, Aciphex (raberprazole), according to the study.
People taking PPIs along with a blood thinner also had a small risk for developing blood clots after insertion of a stent, the team found.
The findings add to a lively back-and-forth about the dangers -- or lack thereof -- of combining antacids with blood thinners, with studies over the past few years coming down on both sides of the debate.
But according to Rihal, there may actually be an answer to this question, though not from the current study. He pointed to an earlier study that demonstrated an interaction between the two types of drugs, but only in a test-tube.
When it came to replicating those findings in humans, however, no extra problems showed up in people taking PPIs compared with those not taking them. This was later confirmed by another study, Rihal said.
"That was actually the best-done study of them all," he said.
One problem with the Mount Sinai study, Rihal said, is that it does not indicate why people were taking the antacids.
PPIs, used by millions of Americans, have also been linked to a number of other health risks, including an increase in hip fractures, diarrhea and community-acquired pneumonia.